Alert archive / Wisconsin / Wind Advisories in 2022

Wind Advisory 2, NWS Green Bay, WI

February 20, 20225 counties in Wisconsin

NWS Green Bay, WI issued this wind advisory at Feb 20, 2022, 4:30 AM CST for 5 counties in Wisconsin. It took effect at Feb 20, 2022, 9:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 4:30 AM CST (10:30 UTC)
In effect from
Feb 20, 2022, 9:00 AM CST
Expired
Feb 20, 2022, 3:00 PM CST
In force
6 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 30 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS73 KGRB 201030
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
430 AM CST Sun Feb 20 2022

WIZ022-039-040-049-050-201830-
/O.NEW.KGRB.WI.Y.0002.220220T1500Z-220220T2100Z/
Door-Brown-Kewaunee-Calumet-Manitowoc-
Including the cities of Green Bay, Brillion, Two Rivers, Sister
Bay, Fish Creek, Chilton, New Holstein, Sturgeon Bay, Manitowoc,
Luxemburg, and Kewaunee
430 AM CST Sun Feb 20 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 PM CST THIS 
AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Calumet, Manitowoc, Brown, Door and Kewaunee Counties.

* WHEN...From 9 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Cooley
1 follow-up statement
848 
WWUS73 KGRB 201800
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1200 PM CST Sun Feb 20 2022

WIZ022-039-040-049-050-202100-
/O.CON.KGRB.WI.Y.0002.000000T0000Z-220220T2100Z/
Door-Brown-Kewaunee-Calumet-Manitowoc-
Including the cities of Green Bay, Brillion, Two Rivers, Sister
Bay, Fish Creek, Chilton, New Holstein, Sturgeon Bay, Manitowoc,
Luxemburg, and Kewaunee
1200 PM CST Sun Feb 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Calumet, Manitowoc, Brown, Door and Kewaunee Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Uhlmann

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind advisory went out at Feb 20, 4:09 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 20, 4:09 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
409 AM CST Sun Feb 20 2022

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 408 AM CST Sun Feb 20 2022

More active weather on the way in the short-term portion of the
forecast. Gusty southwest winds are expected through early this
afternoon, then some light lake effect precipitation will arrive
across the north ahead of a cold front. Attention then turns to the
potential for light to moderate snow Monday, especially in the
afternoon.

Today: A surface low is expected to shift from northern Minnesota
this morning to far western Quebec by late this afternoon. As this
happens, WAA will continue across the area ahead of an approaching
cold front. Gusty southwest winds are expected ahead of the front as
deeper mixing increases through late morning. The wind core at
925mb (not too far off the surface) is expected to be around 40 to
50 mph briefly this morning, especially across the Lake Michigan
shoreline counties, which will lead to wind gusts approaching
35 to 45 mph. Overall, the models are showing that mixing is a
bit more shallow across much of the area as the WAA
deepens/sharpens the temperature inversion. Outside of wind gusts,
the cold front is expected to sag into north-central and central
Wisconsin between 21Z/20 and 00Z/21. The best chance of seeing any
precipitation will be across north-central Wisconsin, where some
upsloping/lake effect off Lake Superior and deeper moisture
overlap. Temperatures will be dropping and the moisture just
touches the DGZ (to introduce ice crystals); therefore, the
precipitation would likely fall in the form of a light rain/snow
mix late this afternoon before transition to mainly snow by late
afternoon/early evening. Temperatures are expected to be much
warmer with most locations warming into the upper 30s to mid 40s,
warmest east-central and far northeast.

Tonight: The aforementioned cold front will continue to sag
southward before weakening, becoming more west to east oriented and
stalling out across the southern part of the CWA. Very weak forcing
and limited moisture along the front will keep the front mostly dry
through this time period. The exception may be along Lake Michigan
as winds shift to the north-northeast. This may add just enough
moisture to touch off some flurries off the Lake. Surface to
850mb winds are about 90 degrees out of phase and temperatures
profiles aren't particularly favorable for anything more than
flurries for those locations. Farther north, thermal profiles are
more supportive of lake effect snow off Lake Superior and winds
are closer to being in phase out of the north in the evening. This
would support increased chances for at least light lake effect
snow downwind of Lake Superior. The window for this seems to be
fairly brief across Vilas County as winds shift to the northeast
by or just after midnight. Up to an inch of snow is possible
across mainly northern portions of Vilas County through this
evening. Overnight lows are expected to range from the single
digits north-central to the mid teens to around 20 elsewhere.

Monday: A surface low is progged to intensify/develop across the
central Plains around 12Z before drifting gradually southeast
through the afternoon. This will be ahead of a deepening trough
axis digging south across the Rockies. Ahead of this feature, Gulf
Moisture transport will steadily increase through the afternoon
hours; however, much of that moisture will not make it into the
Upper Great Lakes until Monday evening/night. There will be two
areas of concern to focus on during this time period. The first
will be associated with Pacific moisture that is expected to
quickly advect eastward across the northern Plains, reaching
northern Wisconsin Monday morning and steadily deepening
throughout the day. As this happens, northern Wisconsin will be
directly under the right-entrance region of an upper-level jet
allowing for increased broad-scale forcing. Models have continued
a northward push with this system, placing the greatest
forcing/FGEN banding north to near Vilas County or northern
portions of the county Monday afternoon into Monday evening.
Heavier snow is possible with this feature; however, the northward
trend would favor the heaviest band staying north and northwest
of Vilas. At this point have decided to forego issuing any
headlines with this update due to the continued trend northward.

The second area of concern on Monday will be associated with
increasing WAA across southern portions of the CWA. Moisture will be
fairly shallow, generally around 1.5 km or less under a stout
temperature inversion associated with the elevated warm front.
Isentropic upglide and weak forcing along the front will be co-
located with this moisture, allowing for very light precipitation
to occur from central into east-central Wisconsin during the
afternoon. There may be a very brief window where the profile is
just cool enough (moisture touching the -10C isotherm) to allow
some light snow/flurries to develop; however, the overall trend
appears to be toward increasing chances for freezing drizzle
during the afternoon. Surface temperatures will likely remain
below freezing as the surface warm front is expected to remain
well south of the area, across southern Wisconsin. While the
precipitation will be light, it doesn't take much freezing drizzle
to produce hazardous travel. A winter headline may be need for
this area as well, especially with the precipitation lingering
into the evening/overnight hours. High temperatures are expected
to range from the mid teens to mid 20s, warmest central and east-
central.

.LONG TERM...Monday Night Through Saturday
Issued at 408 AM CST Sun Feb 20 2022

An amplified mean flow to persist into next weekend with an upper
trough over the western CONUS and an upper ridge over the western
Atlantic. The prevailing southwest flow into WI, when combined
with a large piece of energy ejecting out of the western trough,
will bring a prolonged period of snow or mixed precipitation to
the region Monday into Tuesday night. A second piece of energy
ejects northeast late in the week, but better snow chances appear
to pass mainly to our south. Temperatures to be below normal until
further notice.

Monday night and Tuesday...
First round of precipitation begins to diminish Monday night as
upper jet support wanes. That being said, light snow will persist
through the night as low-level isentropic lift persists and some
mid-level FGEN forcing continues. Perhaps another one-half to two
inches of accumulation with the higher amounts north. Min
temperatures Monday night to range from zero 5 above far north,
middle teens for east-central WI. The second round of
precipitation arrives on Tuesday as a surface low rides northeast
along a quasi-stationary front and a pronounced mid-level
shortwave trough lifts northeast into the Great Lakes to help with
both Q-G and FGEN forcing. Models continue to trend the higher
snow accumulations over northern WI which makes sense with the 8H
low tracking from southeast MN through central WI into eastern
Upper MI. Additional accumulations are forecast to range from 1 to
3 inches east-central WI, 3 to 5 inches northern and parts of
central WI. Another issue could be a small surge of warm air into
parts of east-central WI. If this were to occur, the snow would
mix with sleet and/or freezing rain which would lower snow
amounts, but add one to two-tenths of an inch of ice. The Tuesday
afternoon/evening commute could become a mess with hazardous
travel conditions. Max temperatures Tuesday to be from 10 to 15
above north, upper teens to lower 20s south.

Tuesday night and Wednesday...
Snow chances to carry over into Tuesday night as lingering
cyclonic flow behind the system interacts with the passage of a
mid-level shortwave. This snow would be light with additional
accumulations of 1 to 2 inches north, one-half inch or less south.
Otherwise, plenty of clouds to persist as CAA pours into the
region. Min temperatures to range from zero to 5 below north-
central WI, 5 to 10 above zero eastern WI. There is a small chance
of lake effect snow showers into Wednesday across north-central
WI, but this activity is expected to diminish as high pressure
builds into WI and advects drier air into the region. Under a mix
of sun and clouds, look for max temperatures to again be from 10
to 15 above north, upper teens to around 20 degrees south.

Wednesday night and Thursday...
Temperatures for Wednesday night will be tricky depending on the
extent of cloud cover, especially with a fresh snow cover on the
ground. The high pressure appears to be more focused over northern
sections of the Great Lakes, thus a better potential for northern
WI to see skies remain partly cloudy. May need to lower
temperatures there farther into negative territory. Thicker
clouds will arrive on Thursday as the next piece of shortwave
energy from the western trough ejects into the central/southern
Plains. Some models already bring light snow back into WI Thursday
afternoon. Prefer to mention low pops across central and east-
central WI with max temperatures in the middle teens north, upper
teens to lower 20s south.

Thursday night and Friday...
Plenty of questions linger for Thursday night with respect to the
eventual track of the surface low and how far north to take pops.
Model trends seem to take the track up the OH Valley, thus heavier
snows should stay to our south. Dry conditions for Friday as high
pressure builds into the western Great Lakes. Max temperatures for
Friday to be from 15 to 20 degrees central WI, around 20 degrees
eastern WI.

Friday night and Saturday...
Clouds may return by Saturday ahead of a cold front sagging south
toward the Great Lakes. For now, have kept the day dry with max
temperatures around 20 degrees north, lower to middle 20s south.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1043 PM CST Sat Feb 19 2022

VFR conditions are expected to continue tonight as mid and upper-
level clouds spread across the area at times. LLWS will be the
main aviation concern as winds aloft crank up to 50-65 kts between
2000-3000 feet (with 60-75 kts expected between 3000-5000 feet).
Winds at the surface will become/remain gusty for much of the
night as well, however a strong low-level inversion will keep the
strongest winds from reaching the surface. The LLWS will continue
into Sunday morning then diminish. Some stronger surface winds to
around 40 kts are possible after sunrise, especially at GRB/ATW/MTW,
as some better mixing occurs.

Lower clouds will spread in from the north Sunday afternoon as a
cold front pushes across the area. Some rain or snow showers, and
possibly a brief wintry mix, will be possible at RHI later in the
afternoon/evening. Surface winds will decrease and become westerly
through the day, then shift to the north Sunday evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......Bersch
Hazardous weather outlook, Feb 19, 2:37 PM CST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
237 PM CST Sat Feb 19 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
237 PM CST Sat Feb 19 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Southwest winds may gust between 30 and 40 mph late tonight through
Sunday morning and result in unsecured items being blown around.
The gusty winds may lead to difficult travel for high profile
vehicles.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Hazardous travel conditions are likely at times during the
upcoming work week due to several rounds of snow and some wintry
precipitation. Specific details of when and where the worst
conditions will occur are uncertain. Currently, it appears that
snow will fall across the north Monday into Monday evening. Snow
or a wintry mix is likely across east-central Wisconsin late
Monday night into Wednesday, with snow likely elsewhere. Another
round of snow is possible late in the week.

Be sure to monitor later forecasts which will be better
able to hone in on the specifics--and provide snowfall estimates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-202045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
237 PM CST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

South to southwest gales will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gales force gusts are possible into early Sunday afternoon.

Uhlmann/Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:42 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more55 hr
Feb 20, 2:57 PM CSTSmall Craft AdvisoryGRB66 hr

Nearby

Wind Advisories in Wisconsin, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.